It’s treatment day. You’re ready for some relief even if it is just for a day or two. As you prepare yourself you remember that in a few hours you will have to first experience some uncomfortable side effects, but try to remember it will be worth it when you can walk without feeling like you just got beat up in a bar room brawl due to your Ankylosing Spondylitis symptoms.

The List

Whether you’re in an infusion room or do an injection at home I now know the side effects don’t discriminate on location. The list can include; serious infections, compromised immune system, headache, blood disorders, nervous system disorders, allergic reactions, Lupus-like syndrome, Psoriasis, weight gain, weight loss, rash, abdominal pain, nausea, injection site pain, diarrhea, bleeding in the gastrointestinal tract, mouth ulcers, hair loss, bone marrow suppression, liver problems, risk of cancer, kidney failure or even heart failure. Yet even with this long list most AS patients come to a point to try anything to relieve the pain. Sure there are NSAIDs, DMARDs and “tips” on how to relieve some of the pain without having to start an advanced drug and/or TNF-a (tumor necrosis factor alpha) blockers but unfortunately for some, those aren’t enough.

We Make The Choice

I did weigh the pros and cons but knew if I were going to fight this head on I had to do whatever was in my power to try and move forward. We didn’t “choose” to have AS but we sure can “choose” to fight it. We may not be able to control the outcome but knowing every effort is given to at least try is a success in itself. We may have a disease that leaves us powerless in so many ways but treatment is ours to rule.

A Plethora To Get It Right

It may take 1, 2 or even 3 to find some relief. For some AS’ers, no drugs will ever work but again, we get to the point where we at least want to try. I tried Remicade first and it ended up causing more bad then good for me. I now have a blood disorder but it is monitored and I can keep moving forward. I’ve had my first Humira injection and quickly learned I still have my same side effects. Every AS patient has a different list of side effects. Mine last for 2-4 days. I get a killer headache, nausea, stomach issues, a rash and my hair has thinned a lot. They seem like the longest days, but I hope that relief will be the end result so I try to keep positive although during the moment it can be really hard. I did experience some relief between my 5th and 6th Remicade infusions for about a week each time but my 7th and 8th were of no success and then the blood disorder came about so it was time to move on. I’m optimistic that Humira will work eventually. I figure at this point I have no reason not to believe. I have only had one treatment with it so I will give it time. I think one of the things that keep me going is the hope that I will not necessarily be pain-free, but one day be relieved of some.

Share With Me

AS’ers:  Do you have side effects after treatment? What helps to relieve some of your side effects?

Support System:  How do you deal with your loved one’s side effects?

3 Comments

  • Lisa says:

    I took my first and only shot of Humira and I swear I woke up in the night with agonizing pain in the nether region. I also had 3 infections. A vaginal infection, A UTI and Urethritis, separate from the UTI. The doctor said I probably had one of these infections to start with and did not know it. Taking the Humira set everything off like throwing gas on a fire. I have never had any of those infections before, ever! I did not have any symptoms of infection. Also, It was the first of April when this began for me. It is now six months later and I still have a UTI that will not go away. I swear I never had one before. I wish it would all just go away so I can try again. The pain is agony. I live on pain pills. Physical therapy helps, but… I do not say this to scare anyone. It is rare to have this happen, it is possible though. I think I had a weak immune system to start out with. That being said, I’d like to give Humira another shot before casting out all hope of being able to take TNF’s. Thank you for this…

  • Tammy says:

    I have been on Enbrel 50 mg injections once a week for over a year now. After reading many posts, I think some side effects may be related to the preservative in this medication. I also start to hurt about the 6th day after my injection. I’m going to see if I can switch to 25 mg shots twice a week. About 24 hours after my injection, I get the “chills”, and it feels like my insides are quivering…uncontrollable chills “inside” my body. I am now a “human, walking heater”…I am warm all the time. And every day around 3 p.m. I get hot flashes. My skin is not as soft as it used to be. Since starting Enbrel my skin has become sort of “bumpy and rough”. My hair used to be very thick and curly, now is becoming very straight and getting thin. sigh I gained 20 lbs almost instantly when starting Enbrel. Another sigh…I am also taking Celebrex 200 mg twice a day which I consider a “miracle” drug in helping my back, hip and SI joint pain….but now my blood pressure is creeping up to dangerous numbers, and my blood pressure has always been very low. sigh….Tomorrow I am getting my 2nd round of injections in both my SI joints and hopefully in my right hip. I will feel good for 24 hours, then I will hurt realy bad for about 5 days, and then **fingers crossed*** I will be pain free. Hopefully the effects of these injections will last longer than a month this time. All in all…since starting the Enbrel and my other “cocktail” of meds, I am able to function on a day to day basis. I can not take any narcotic pain meds because everything I have tried makes me itch. I can take 1 tramadol, when I’m having alot of pain, which helps, but if I take another 1 I turn into a giant hive. So, when I’m in pain i get up and move. Go for a walk, ride my bicycle, sit in the hot tub. I do NOT lay down and “rest”. Laying down makes me hurt worse. The only time I lay down is at night to go to bed, and I ALWAYS go to bed with my ice packs…it just feels good!! Sounds like alot of side effects, but before the Enbrel I pretty much walked around like a 90-year old woman (I’m 42) and I would cry every day because of the pain. I am new woman since starting Enbrel and I’m taking every day by storm and with a smile!! Can’t wait to see what new advenutre awaits me!!!

  • Jolene says:

    Hi, I was just diagnosed with AS and Fibro about 10 days ago. Ironically, I had just had my first Remicade infusion for Ulcerative Colitis a few days before. I was so completely exhausted and in such pain after the first round, I went to my GI to see if I was having a bad reaction. The pain and fatigue is what led him to refer me to a rheumy, who in turn gave me the double whammy of the AS and Fibro dx.

    I just had my second round of Remicade yesterday, and I feel like I’ve been hit by a bus! Very tired, yet I can’t sleep. And I’ve been having severe abdomnial pain for the last couple of hours.

    I’ve been told it can take 2-4 infusions before you see results, so I’ve trying to be patient. But I’ve got to admit, it’s not always easy.

    I hope this is as bad as the side effects get for me…

Leave a Reply